Psych CASC / OSCE · Emergency psychiatry
Explaining overdose care after self-poisoning — CASC communication station
MRCPsych/FRANZCP-style communication station: explain the medical care after overdose, the paracetamol antidote, and the overdose safety of different antidepressants.
On this page
Study tools
Target exams
FRANZCPMRCPsychABPNMD-DNB
Prompt
A 33-year-old woman is medically recovering on the short-stay ward after a deliberate overdose of venlafaxine and paracetamol treated with N-acetylcysteine. She is now alert and tearful. Her mother is present, angry that 'psych meds are poison'. They want to know what happened medically, why blood tests and an antidote were needed, and whether antidepressants can ever be restarted.
Candidate brief
Format. Communication station. You are the psychiatry registrar. The patient and her mother are present.
Candidate instructions. Explain the medical care she received, why the paracetamol antidote mattered, and what the overdose means for future antidepressant choice. Respond to the mother's anger and agree a plan.
References4ShowHide
- [1]Whyte IM, Dawson AH, Buckley NA Relative toxicity of venlafaxine and selective serotonin reuptake inhibitors in overdose compared to tricyclic antidepressants. QJM : monthly journal of the Association of Physicians, 2003.PMID 12702786
- [2]Bateman DN, Dart RC, Dear JW, et al. Fifty years of paracetamol (acetaminophen) poisoning: the development of risk assessment and treatment 1973-2023 with particular focus on contributions published from Edinburgh and Denver. Clinical toxicology (Philadelphia, Pa.), 2023.PMID 38197864
- [3]Smilkstein MJ, Knapp GL, Kulig KW, et al. Efficacy of oral N-acetylcysteine in the treatment of acetaminophen overdose. Analysis of the national multicenter study (1976 to 1985). The New England journal of medicine, 1988.PMID 3059186
- [4]Parris MA, Calello DP Found Down: Approach to the Patient with an Unknown Poisoning. Emergency medicine clinics of North America, 2022.PMID 35461619